Alert archive / Maine / Flash Flood Warnings in 2017
Flash Flood Warning 4, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Aug 3, 2017, 3:05 PM EDT for Piscataquis County, Maine. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 3:05 PM EDT (19:05 UTC)
- Expired
- Aug 3, 2017, 9:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Piscataquis County, ME
The radar
The Caribou radar (KCBW), 157 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501
WGUS51 KCAR 031905
FFWCAR
MEC021-040100-
/O.NEW.KCAR.FF.W.0004.170803T1905Z-170804T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
305 PM EDT THU AUG 3 2017
The National Weather Service in Caribou Maine has issued a
* Flash Flood Warning for...
Southwestern Piscataquis County in north central Maine...
* Until 900 PM EDT
* At 304 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Greenville, Monson, Blanchard, Elliottsville, Shirley, Willimantic
and Beaver Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4557 6950 4528 6938 4522 6968 4529 6971
4530 6970 4551 6977
$$
Hastings2 follow-up statements
081
WGUS71 KCAR 032027
FFSCAR
Flash Flood Statement
National Weather Service Caribou ME
427 PM EDT THU AUG 3 2017
MEC021-040100-
/O.CON.KCAR.FF.W.0004.000000T0000Z-170804T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Piscataquis ME-
427 PM EDT THU AUG 3 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
SOUTHWESTERN PISCATAQUIS COUNTY...
At 425 PM EDT, Doppler radar up to 3 inches of rain had fallen
across the warned area. Although the heavy rain has exited the
warned area, runoff is likely still occurring and additional rain is
possible this evening.
Some locations that will experience flooding include...
Greenville, Monson, Blanchard, Elliottsville, Shirley, Willimantic
and Beaver Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4528 6938 4522 6968 4530 6970 4531 6970
4534 6971 4551 6976 4557 6950
$$
Hastings597
WGUS71 KCAR 032156
FFSCAR
Flash Flood Statement
National Weather Service Caribou ME
556 PM EDT THU AUG 3 2017
MEC021-032205-
/O.CAN.KCAR.FF.W.0004.000000T0000Z-170804T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Piscataquis ME-
556 PM EDT THU AUG 3 2017
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN PISCATAQUIS COUNTY IS
CANCELLED...
The heavy rain has ended. While additional rainfall is possible
through this evening, flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4528 6938 4522 6968 4530 6970 4531 6970
4534 6971 4551 6976 4557 6950
$$
HastingsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:57 PM EDT, 8 minutes earlier.
Area forecast discussion, Aug 3, 2:57 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Caribou ME 257 PM EDT Thu Aug 3 2017 .SYNOPSIS... A frontal boundary will remained stalled to our west tonight as increasingly humid air pushes north into our area. Low pressure will track to our west on Friday. A cold front will approach on Saturday and cross the area Saturday evening. && .NEAR TERM /THROUGH FRIDAY/... A warm and humid air mass will remain across the CWA during the next 24 hours. A frontal boundary stalled out near the western Maine/Quebec border will retreat to the north and west as a warm front Friday as low pressure tracks across the Great Lakes. Scattered showers and thunderstorms are expected into this evening, mainly from the central highlands north to the Saint John Valley. The precipitable water on the 12z KCAR sounding was 1.39", and expect that any heavier thunderstorms that develop could easily produce an inch or more of rain in very short order. If an area were to get hit by multiple cells localized flooding could become a concern. Will maintain the mention of heavy rain through early this evening. Based on the latest radar returns will also mention gusty wind and small hail too. The activity should die down by mid evening with nothing more than an isolated shower late in the evening and overnight. Areas of low cloud and fog will develop over the ocean and will spread north late tonight. The KCAR morning sounding and model soundings indicate a lot of low level moisture and last night the low cloud made it north to around Mars Hill. Confidence on just how far north the low cloud spreads remains low. Areas of fog are expected over the ocean and along the coast, and at least patchy fog is possible north to the Saint John Valley late tonight, especially in any areas that receive heavier rain this evening. Friday will start with low cloud and some fog that will give way to some breaks of sunshine for the afternoon. The air mass will destabilize during the afternoon with scattered showers and thunderstorms during the afternoon, mainly north of Bangor. Again, the main threat from the storms will be very heavy rain as the 0-6km shear values are generally 20 knots or less and the freezing levels are high at around 12-13K ft agl. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... Widespread low clouds and fog from a strong marine layer Friday night. Marine layer continues into Saturday with muggy conditions, though not too warm as flow off the ocean will keep things from warming up much with only partial clearing. Think that any thunderstorm activity with approaching cold front will hold off until Saturday evening most areas as the actual front moves through. Flow ahead ahead of the front is fairly deep and southerly which will limit convection until the actual front. Drier airmass moving in for Sunday behind the cold front, and breezy. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Possible system Monday night and Tuesday from a potential moderate strength coastal low. Still a fair amount of uncertainty with this sytem, though. Dry and mild midweek. Next potential system around Friday. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... NEAR TERM: Low clouds and fog will likely develop along the coast and spread north tonight. IFR and LIFR is expected to develop at KBHB this evening and at KBGR overnight. Forecast confidence is lower as to whether the low clouds make it to the northern terminals from KHUL to KFVE. It is also possible that patchy fog could reduce the visibility at the northern terminals late tonight into mid morning Friday, especially in any areas that receive rain this evening in the showers and storms. Otherwise, expect VFR by late morning to midday Friday, but locally lower conditions are expected during the afternoon as more showers and storms develop, especially to the north of KBGR. Another concern, scattered thunderstorms are expected into this evening, mainly to the north of KBGR. Gusty and erratic wind is possible near the t-storms along with the possibility of hail in any of the stronger cores. SHORT TERM: Widespread IFR/LIFR Friday night. Only modest improvement Saturday, mainly inland, as marine layer holds strong. Possible storms Saturday evening with cold front, then generally VFR late Saturday night into Sunday and Monday. Next possible system Tuesday. && .MARINE... NEAR TERM: The wind and seas will remain below small craft advisory levels through Friday. Areas of dense fog are expected through Friday. SHORT TERM: Fog persists into Saturday evening, then improves late Saturday night onward as front moves through. Conditions remaining below small craft levels, though there will be an increase in winds and seas ahead of the cold front. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...CB Short Term...Foisy Long Term...Foisy Aviation...CB/Foisy Marine...CB/Foisy
Hazardous weather outlook, Aug 3, 3:20 AM EDT, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 320 AM EDT Thu Aug 3 2017 MEZ001>006-010-011-015>017-029>032-040730- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 320 AM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for Coastal DownEast Maine...East Central Maine...Eastern Maine...Far Northern Maine...Interior DownEast Maine...North Central Maine...Northern Maine and West Central Maine. .DAY ONE...Today and Tonight. Showers and thunderstorms will be scattered across the region today, mainly over central and northern areas during the midday and afternoon. Storms may produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms are expected at times Friday into Saturday with locally heavy rainfall again possible. The best chance of thunderstorms will be during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-040730- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 320 AM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 3, 12:52 PM EDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service Caribou ME 1252 PM EDT THU AUG 3 2017 MEZ005-031745- Northern Penobscot- 1252 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PENOBSCOT COUNTY... At 1251 PM EDT, a strong thunderstorm was located 7 miles west of Shin Pond, or 15 miles northwest of Patten, moving northeast at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Mount Chase, Shin Pond, northern Katahdin Woods and Waters National Monument and Grand Lake Seboeis. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4598 6872 4612 6881 4634 6860 4617 6844 TIME...MOT...LOC 1651Z 228DEG 16KT 4611 6872 Hastings
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:52 PM EDT | Special Weather Statement | CAR | Piscataquis | 53 min |
| Aug 3, 1:38 PM EDT | Areal Flood Advisory | CAR | Penobscot, Piscataquis | 3 hr |
| Aug 3, 1:42 PM EDT | Areal Flood Advisory | CAR | Penobscot | 3 hr |
| Aug 3, 1:49 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 56 min |
| Aug 3, 2:27 PM EDT | Flash Flood Warning | CAR | Penobscot | 6 hr |
| Aug 3, 2:44 PM EDT | Areal Flood Advisory | CAR | Piscataquis | 3 hr |
| Aug 3, 3:21 PM EDT | Areal Flood Advisory | CAR | Piscataquis | 3 hr |
| Aug 3, 4:22 PM EDT | Areal Flood Advisory | CAR | Penobscot, Piscataquis | 113 min |
| Aug 3, 4:32 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 58 min |
Nearby
Flash Flood Warnings in Maine, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.